The following are excerpts from the newsletter
March 13, 2008
- Resolving human conflicts when questions about the safety of medical orders arise
- More support for bar coding.
The benefits of bar-code technology now extend to laboratory specimens according to a study conducted in a pediatric hospital. Read this SafetyBrief to learn more about the benefits and how to prepare to implement bar-code technology in your organization.
- Hespan and heparin don’t mix well.
Look-alike cartons of Hespan and Heparin were mixed-up and placed in a patient care area under most unusual circumstances! Recommendations for managing risks that arise due to nomenclature and similar packaging of heparin and hetastarch products are provided in this brief.
- Pediatric gentamicin vials confused.
Two wrong-drug errors occurred when 2 mL multiuse vials of gentamicin, containing preservatives, were confused with 2 mL single use, preservative-free gentamicin vials in a pediatric setting. Read this article to view the products and learn to reduce the risk of this error in your facility.
- More confusion with reverse print numbers on pill packages
Additional unit-dose products with reverse-print numbers—intended to help nursing staff track unit stock of controlled agents, but potentially confused for the drug dose—have been identified.
- ISMP shares information about consulting services
ISMP offers medication safety consultation services and mentoring to organizations. Read this brief to learn more about the benefits of voluntary, pro-active risk assessment or visit www.ismp.org/Consult/default.asp or call us (215-947-7797) for more information.
- ISMP teleconferences.
Please join us for the second of three teleconferences on high-alert medications, Reducing the Risk of Patient Harm with Opiates, to be held on March 26 from 1:30-3:00 p.m. ET. ISMP medication safety experts will guide you through the steps needed to avoid harmful outcomes when prescribing, dispensing, and administering opiates.
Plan to participate in the final teleconference in the series: “Preventing Errors with Insulin: A Multidisciplinary Approach” on April 23, 2008. To register for any of these conferences, visit www.ismp.org/educational/teleconferences.asp.
- Safe Medication Management Fellowship.
ISMP is now accepting applications for the Safe Medication Management Fellowship, sponsored by Cardinal Health Foundation. Visit http://www.ismp.org/profdevelopment/managementfellowship.asp to learn more about this exciting, career-enhancing opportunity.
- Job Opportunities.
Pharmacists, Nurses: We have full time positions on our consulting team and our editorial staff. Please visit www.ismp.org/jobline/joblist.asp?mode=I for details.
march 27, 2008
- There’s more to the 60 Minutes story on heparin errors
- TB or not TB? Scale down dosing errors with methotrexate.
Patients who self-administer methotrexate for chronic auto-immune conditions may be confused by dosing instructions, especially when they use insulin syringes and become familiar expressing a doses in units, instead of milligrams. Learn strategies to enhance communication about doses and prevent errors with this high-alert immune-suppressant drug in this article.
- Safety Briefs: Cross contamination with insulin pens
Multi-patient use of insulin pens—designed to be used multiple times by a single patient—has been reported. This Safety Brief explains why this practice is dangerous and encourages medication use leaders to examine the potential for this practice to occurring in their organization.
- Pediatric Injectable Drugs , 8th Edition, (The Teddy Bear Book)rsistence saves patient’s life.
ASHP informed purchasers of this book of typographical errors in the monograph for rocuronium bromide and sodium chloride. Read this Safety Brief to learn specific details. ASHP has also posted these corrections on its website.
- Lantus and Apidra insulins confused
We’ve received several reports about confusion between LANTUS (insulin glargine) and APIDRA (insulin glulisine), both from sanofi-aventis, that appear to be related to packaging and storage issues. Take proactive steps detailed in this summary to help patients avoid prevent mix-ups with these high-alert products.
- High-Alert Medications list.
An updated version of ISMP’s List of High-Alert Medications (also available at: www.ismp.org) appears in this issue. A full survey will be conducted in 2009, but changes—reflecting product availability and clarifying specific agents—are included in the newest listing.
- ADC guidelines.
The final guidelines for safest use of Automated Dispensing Cabinets can be found at: http://www.ismp.org/Tools/guidelines/ADC_Guidelines_Final.pdf. The guidelines address screen information, inventory control, restocking process, overrides, transport of medications removed from cabinets, and more.
- ISMP teleconference.
Please join us for Part III in our series on high-alert medications, Preventing errors with insulin: A multidisciplinary approach. The teleconference, which will be held on April 23 from 1:30 to 3:00 p.m. EDT, will explore current trends in insulin therapy, barriers to optimal therapy and safety, common types of errors with insulin, and measures that can be used to evaluate safety practices with insulin. To register, visit: www.ismp.org/sc?k=tc37.